Alert archive / North Carolina / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 41, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at May 13, 2002, 7:22 PM EDT for Richmond County, North Carolina. It was in force for 23 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 13, 2002, 7:22 PM EDT (23:22 UTC)
- Expired
- May 13, 2002, 7:45 PM EDT
- In force
- 23 min
- Issued by
- NWS Raleigh, NC
- Area
- Whole counties
County Richmond County, NC
The radar
The Raleigh/Durham radar (KRAX), 136 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 13, 7:40 PM EDT | Thunderstorm Wind 50 E | Rockingham, NC | Trees and power lines were blown down along Washington Street. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 13, 6:30 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.4 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 719 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 746 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 183 m²/s²
- 0-3 km storm-relative helicity
- 201 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 3.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KRAH 132322 SVRRAH NCC153-132345- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RALEIGH NC 721 PM EDT MON MAY 13 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN RICHMOND COUNTY IN NORTH CAROLINA * UNTIL 745 PM EDT * AT 721 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM ABOUT 10 MILES WEST OF ELLERBE MOVING EAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ELLERBE AT 730 PM EDT HOFFMAN AT 740 PM EDT DAMAGING WINDS IN EXCESS OF 58 MPH ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. THIS STORM IS CAPABLE OF PRODUCING HEAVY RAINFALL...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY MAYBE WASHED OUT. $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 1:45 PM EDT, 5 hours 37 minutes earlier.
Area forecast discussion, May 13, 1:45 PM EDT, 5 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 145 PM EDT MON MAY 13 2002 ******HAVING PROBLEMS WITH 18Z UA RUN---MAY NOT BE AVAILABLE******* SHORT TERM... FIRST ROUND OF PRE-FRONTAL CONVECTION SKIRTING BY TO OUR NORTHWEST. NEXT ROUND OF CONVECTION AHEAD/ALONG STRONG COLD FRONT LATER IN THE AFTERNOON INTO THE EARLY EVENING. MODERATE RISK CONTINUES FOR THE CWA. NGM/ETA/M-ETA SIMILAR ON SPEED OF FRONT(CENTRAL NCAROLINA AT 00Z...COAST 06Z)...AVN SLIGHTLY FASTER. PREFER SLOWER TREND AS EXPECT ACTUAL FRONT TO HANG UP OVER MOUNTAINS AND PRE FRONTAL SQUALL TO MOVE ACROSS THE AREA FROM ABOUT 21Z TO HOUR OR SO EITHER SIDE OF 00Z...THEN JUST SOME SHOWERS WITH ACTUAL FRONT. AIR MASS QUITE WARM...MOIST AND UNSTABLE. STRONG SOUTHWEST LOW/MID LEVEL WINDS THIS AFTERNOON BECOME MORE WESTERLY BY 00Z. WILL KEEP POPS IN THE 40-50 PERCENT RANGE. REMAINDER OF THE NIGHT...RAPID CLEARING AFTER FRONTAL PASSAGE... THEN COOLER AND DRIER AIR FILTERING IN AS HIGH PRESSURE BUILDS INTO THE AREA. TUESDAY/TUESDAY NIGHT...CONSIDERABLY COOLER AND DRY. HOWEVER POTENT S/W DIVING SOUTHEAST WILL ROTATE THROUGH BASE OF UPPER TROUGH AND MOVE ACROSS NORTHERN TIER OF CWA. LITTLE IN THE WAY OF MOISTURE AND STRONG DOWNSLOPE FLOW. HOWEVER DO EXPECT SOME STRATOCU. CAA...THICKNESS DROP ABOUT 60 METERS AND 850 TEMPERATURES ABOUT 10 DEGREES OVERNIGHT. MAX TEMPERATURE THICKNESS SCHEME INDICATE READINGS IN THE 70 TO 75 DEGREE RANGE. WINDS DIMINISHING TUESDAY NIGHT AND CLEAR SKIES WILL RESULT IN LOWS IN THE 40S. EXTENDED......WEDNESDAY THROUGH MONDAY.... WEDNESDAY THROUGH SATURDAY... DRY WITH TEMPERATURES MODERATING AS HIGH PRESSURE OVER THE AREA. HIGH MOVES OFFSHORE DURING FRIDAY AND MOISTURE RETURNING. STILL TIMING DIFFERENCES ON FRONT APPROACHING THE AREA. LATEST TRENDS INDICATE BEST CHANCE FOR SHOWERS/THUNDERSTORMS WILL BE DURING THE NIGHT FRIDAY INTO SATURDAY. LOOKS TO BE MAINLY FIRST HALF...HOWEVER DUE TO TIMING DIFFERENCES WONT FINE TUNE THAT MUCH...LATER SHIFTS CAN ADJUST. SOME ADJUSTMENTS TO TEMPERATURES ON SATURDAY. SUNDAY AND MONDAY...DRY WITH SEASONAL TEMPERATURES. .RDU...NONE. RA
In the hours before
Local storm report, May 13, 6:23 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
623 PM EDT MON MAY 13 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0555 PM SOUTHMONT NC WIND DAMAGE
05/13/02 DAVIDSON TREE DOWN NEAR NC HIGHWAY
8 AND RIVERHOUSE ROAD
REPORTED BY TRIAD SKYWARN
0555 PM NEAR BELWES CREEK NC WIND DAMAGE
05/13/02 FORSYTH POWER LINES AND TREES DOWN
MJB/JWCLocal storm report, May 13, 6:33 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
633 PM EDT MON MAY 13 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0625 PM COUNTYWIDE NC WIND DAMAGE
05/13/02 DAVIDSON TREES AND POWERLINES DOWN
ACROSS THE COUNTY REPORTED
BY COUNTY 911 CENTER
MJB/JWCLocal storm report, May 13, 6:40 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
640 PM EDT MON MAY 13 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0635 PM SUMMERFIELD NC WIND DAMAGE
05/13/02 GUILFORD TREES AND POWERLINES DOWN
IN NORTHWEST PORTION OF THE
COUNTY REPORTED BY 911
CENTER
MJB/JWCLocal storm report, May 13, 6:56 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
656 PM EDT MON MAY 13 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0635 PM SUMMERFIELD NC WIND DAMAGE
05/13/02 GUILFORD TREES AND POWERLINES DOWN
IN NORTHWEST PORTION OF THE
COUNTY REPORTED BY 911
CENTER
0635 PM ALBEMARLE NC WIND DAMAGE
05/13/02 STANLY TREE REPORTED DOWN AND
POWER OUTAGES ACROSS THE
COUNTY REPORTED BY 911
CENTER
0639 PM TROY NC WIND DAMAGE
05/13/02 MONTGOMERY TREES DOWN IN TROY AND ON
NC 109 NORTH OF TROY
REPORTED BY 911 CENTER
MJB/JWCLocal storm report, May 13, 7:03 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
703 PM EDT MON MAY 13 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0635 PM COUNTYWIDE NC WIND DAMAGE
05/13/02 RANDOLPH POWER LINES AND TREES DOWN
ACROSS THE COUNTY REPORTED
BY 911 CENTER
MJB/JWCLocal storm report, May 13, 7:08 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
708 PM EDT MON MAY 13 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0705 PM 8 NW ROBBINS NC WIND DAMAGE
05/13/02 MOORE THREE TREES REPORTED DOWN
ON NC 705 SOUTH OF THE
RANDOLPH COUNTY LINE
0705 PM ROBBINS NC WIND DAMAGE
05/13/02 MOORE TREE REPORTED DOWN ON CAR
BY COUNTY 911 CENTER
MJB/JWCThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 5:41 PM EDT | Severe Thunderstorm Warning | RAH | Forsyth | 34 min |
| May 13, 5:47 PM EDT | Severe Thunderstorm Warning | RAH | Davidson | 43 min |
| May 13, 6:09 PM EDT | Severe Thunderstorm Warning | RAH | Guilford | 36 min |
| May 13, 6:20 PM EDT | Severe Thunderstorm Warning | RAH | Montgomery, Stanly | 25 min |
| May 13, 6:23 PM EDT | Severe Thunderstorm Warning | RAH | Randolph | 22 min |
| May 13, 6:44 PM EDT | Severe Thunderstorm Warning | RAH | Anson, Stanly | 31 min |
| May 13, 6:46 PM EDT | Severe Thunderstorm Warning | RAH | Chatham, Randolph | 44 min |
| May 13, 6:52 PM EDT | Severe Thunderstorm Warning | RAH | Moore | 28 min |
| May 13, 7:12 PM EDT | Severe Thunderstorm Warning | RAH | Lee | 33 min |
| May 13, 7:26 PM EDT | Severe Thunderstorm Warning | RAH | Wake | 34 min |
| May 13, 7:31 PM EDT | Severe Thunderstorm Warning | RAH | Harnett | 29 min |
| May 13, 7:34 PM EDT | Severe Thunderstorm Warning | RAH | Durham, Granville | 26 min |
| May 13, 7:41 PM EDT | Severe Thunderstorm Warning | RAH | Hoke, Moore, Scotland | 34 min |
| May 13, 7:51 PM EDT | Severe Thunderstorm Warning | RAH | Johnston | 24 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.